Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Measures on Cantor sets: The good, the ugly, the bad

Authors: Sergey Bezuglyi and David Handelman
Journal: Trans. Amer. Math. Soc. 366 (2014), 6247-6311
MSC (2010): Primary 19K14, 37B99, 46A55; Secondary 28C10, 14P10, 52A20, 06F20
Published electronically: September 4, 2014
MathSciNet review: 3267010
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We translate Akin's notion of good (and related concepts) from measures on Cantor sets to traces on dimension groups, and particularly for invariant measures of minimal homeomorphisms (and their corresponding simple dimension groups). This yields characterizations and examples, which translate back to the original context. Good traces on a simple dimension group are characterized by their kernel having dense image in their annihilating set of affine functions on the trace space; this makes it possible to construct many examples with seemingly paradoxical properties.

In order to study the related property of refinability, we consider goodness for sets of measures (traces on dimension groups), and obtain partial characterizations in terms of (special) convex subsets of Choquet simplices.

These notions are also very closely related to unperforation of quotients of dimension groups by convex subgroups (that are not order ideals), and we give partial characterizations. Numerous examples illustrate the results.

References [Enhancements On Off] (What's this?)

  • [Aki99] Ethan Akin, Measures on Cantor space, Proceedings of the 14th Summer Conference on General Topology and its Applications (Brookville, NY, 1999), 1999, pp. 1-34 (2001). MR 1876365 (2002j:28002)
  • [Aki05] Ethan Akin, Good measures on Cantor space, Trans. Amer. Math. Soc. 357 (2005), no. 7, 2681-2722 (electronic). MR 2139523 (2006e:37003),
  • [ADMY08] Ethan Akin, Randall Dougherty, R. Daniel Mauldin, and Andrew Yingst, Which Bernoulli measures are good measures?, Colloq. Math. 110 (2008), no. 2, 243-291. MR 2353909 (2009f:37009),
  • [Alf71] Erik M. Alfsen, Compact convex sets and boundary integrals, Springer-Verlag, New York-Heidelberg, 1971. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 57. MR 0445271 (56 #3615)
  • [AE80] L. Asimow and A. J. Ellis, Convexity theory and its applications in functional analysis, London Mathematical Society Monographs, vol. 16, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1980. MR 623459 (82m:46009)
  • [Aus07] Tim D. Austin, A pair of non-homeomorphic product measures on the Cantor set, Math. Proc. Cambridge Philos. Soc. 142 (2007), no. 1, 103-110. MR 2296394 (2008g:28017),
  • [BK11] S. Bezuglyi and O. Karpel, Homeomorphic measures on stationary Bratteli diagrams, J. Funct. Anal. 261 (2011), no. 12, 3519-3548. MR 2838033 (2012i:37001),
  • [BK00] Sergey Bezuglyi and Jan Kwiatkowski, The topological full group of a Cantor minimal system is dense in the full group, Topol. Methods Nonlinear Anal. 16 (2000), no. 2, 371-397. MR 1820514 (2002b:37012)
  • [BKMS10] S. Bezuglyi, J. Kwiatkowski, K. Medynets, and B. Solomyak, Invariant measures on stationary Bratteli diagrams, Ergodic Theory Dynam. Systems 30 (2010), no. 4, 973-1007. MR 2669408 (2012g:37019),
  • [BH94] Mike Boyle and David Handelman, Entropy versus orbit equivalence for minimal homeomorphisms, Pacific J. Math. 164 (1994), no. 1, 1-13. MR 1267499 (95m:28019)
  • [BH96] Mike Boyle and David Handelman, Orbit equivalence, flow equivalence and ordered cohomology, Israel J. Math. 95 (1996), 169-210. MR 1418293 (98a:46082),
  • [BH3] Mike Boyle and David Handelman, unpublished drafts, 1993-2011.
  • [DMY07] Randall Dougherty, R. Daniel Mauldin, and Andrew Yingst, On homeomorphic Bernoulli measures on the Cantor space, Trans. Amer. Math. Soc. 359 (2007), no. 12, 6155-6166. MR 2336321 (2009f:37010),
  • [Eff81] Edward G. Effros, Dimensions and $ C^{\ast } $-algebras, CBMS Regional Conference Series in Mathematics, vol. 46, Conference Board of the Mathematical Sciences, Washington, D.C., 1981. MR 623762 (84k:46042)
  • [EHCLS80] Edward G. Effros, David E. Handelman, and Chao Liang Shen, Dimension groups and their affine representations, Amer. J. Math. 102 (1980), no. 2, 385-407. MR 564479 (83g:46061),
  • [GPS95] Thierry Giordano, Ian F. Putnam, and Christian F. Skau, Topological orbit equivalence and $ C^*$-crossed products, J. Reine Angew. Math. 469 (1995), 51-111. MR 1363826 (97g:46085)
  • [GPS99] Thierry Giordano, Ian F. Putnam, and Christian F. Skau, Full groups of Cantor minimal systems, Israel J. Math. 111 (1999), 285-320. MR 1710743 (2000g:46096),
  • [GW95] Eli Glasner and Benjamin Weiss, Weak orbit equivalence of Cantor minimal systems, Internat. J. Math. 6 (1995), no. 4, 559-579. MR 1339645 (96g:46054),
  • [Goo86] K. R. Goodearl, Partially ordered abelian groups with interpolation, Mathematical Surveys and Monographs, vol. 20, American Mathematical Society, Providence, RI, 1986. MR 845783 (88f:06013)
  • [GH80] K. R. Goodearl and D. E. Handelman, Metric completions of partially ordered abelian groups, Indiana Univ. Math. J. 29 (1980), no. 6, 861-895. MR 589651 (82b:06020),
  • [GH86] K. R. Goodearl and D. E. Handelman, Tensor products of dimension groups and $ K_0$ of unit-regular rings, Canad. J. Math. 38 (1986), no. 3, 633-658. MR 845669 (87i:16043),
  • [GH82] K. R. Goodearl and D. E. Handelman, Stenosis in dimension groups and AF $ C^{\ast } $-algebras, J. Reine Angew. Math. 332 (1982), 1-98. MR 656856 (83m:46101)
  • [Han82a] David Handelman, Extensions for AF $ C^{\ast }$ algebras and dimension groups, Trans. Amer. Math. Soc. 271 (1982), no. 2, 537-573. MR 654850 (84e:46063),
  • [Han82b] David Handelman, Free rank $ n+1$ dense subgroups of $ {\bf R}^{n}$ and their endomorphisms, J. Funct. Anal. 46 (1982), no. 1, 1-27. MR 654462 (84h:06019),
  • [Han86] David Handelman, Imitation product-type actions on UHF algebras, J. Algebra 99 (1986), no. 1, 1-21. MR 836629 (87i:46142),
  • [Han87] David E. Handelman, Positive polynomials, convex integral polytopes, and a random walk problem, Lecture Notes in Mathematics, vol. 1282, Springer-Verlag, Berlin, 1987. MR 914972 (89b:06014)
  • [Han88] David Handelman, Representing polynomials by positive linear functions on compact convex polyhedra, Pacific J. Math. 132 (1988), no. 1, 35-62. MR 929582 (90e:52005)
  • [Han95] David Handelman, Iterated multiplication of characters of compact connected Lie groups, J. Algebra 173 (1995), no. 1, 67-96. MR 1327361 (96c:22005),
  • [Han13] David Handelman, Simple Archimedean dimension groups, Proc. Amer. Math. Soc. 141 (2013), no. 11, 3787-3792. MR 3091768,
  • [H7] David Handelman, Real dimension groups. Canadian Math Bull. 56 (2013), no. 3, 551-563. MR 3078224
  • [HPS92] Richard H. Herman, Ian F. Putnam, and Christian F. Skau, Ordered Bratteli diagrams, dimension groups and topological dynamics, Internat. J. Math. 3 (1992), no. 6, 827-864. MR 1194074 (94f:46096),
  • [Kar12] O. Karpel, Infinite measures on Cantor spaces, J. Difference Equ. Appl. 18 (2012), no. 4, 703-720. MR 2905292,
  • [KRW] K. H. Kim, F. W. Rousch, S. G. Williams, Duality and its consequences for ordered cohomology of finite type shifts, Combinatorial and computational mathematics, Pohang (Korea), 2001.
  • [L] John Lawrence, A simple torsion-free perforated interpolation group, unpublished, ca1981.
  • [Law84] John Lawrence, Countable abelian groups with a discrete norm are free, Proc. Amer. Math. Soc. 90 (1984), no. 3, 352-354. MR 728346 (85i:20056),
  • [Mat02] Hiroki Matui, Dimension groups of topological joinings and non-coalescence of Cantor minimal systems, Pacific J. Math. 204 (2002), no. 1, 163-176. MR 1905196 (2003b:37018),
  • [Med06] Konstantin Medynets, Cantor aperiodic systems and Bratteli diagrams, C. R. Math. Acad. Sci. Paris 342 (2006), no. 1, 43-46 (English, with English and French summaries). MR 2193394 (2006g:37011),
  • [Mum76] David Mumford, Algebraic geometry. I, Springer-Verlag, Berlin-New York, 1976. Complex projective varieties; Grundlehren der Mathematischen Wissenschaften, No. 221. MR 0453732 (56 #11992)
  • [Poo89] Yiu Tung Poon, A $ K$-theoretic invariant for dynamical systems, Trans. Amer. Math. Soc. 311 (1989), no. 2, 515-533. MR 978367 (90c:46091),
  • [Put89] Ian F. Putnam, The $ C^*$-algebras associated with minimal homeomorphisms of the Cantor set, Pacific J. Math. 136 (1989), no. 2, 329-353. MR 978619 (90a:46184)
  • [Ver81] A. M. Vershik, Uniform algebraic approximation of shift and multiplication operators, Dokl. Akad. Nauk SSSR 259 (1981), no. 3, 526-529 (Russian). MR 625756 (83c:46064)
  • [Yin08] Andrew Q. Yingst, A characterization of homeomorphic Bernoulli trial measures, Trans. Amer. Math. Soc. 360 (2008), no. 2, 1103-1131 (electronic). MR 2346485 (2009a:28034),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 19K14, 37B99, 46A55, 28C10, 14P10, 52A20, 06F20

Retrieve articles in all journals with MSC (2010): 19K14, 37B99, 46A55, 28C10, 14P10, 52A20, 06F20

Additional Information

Sergey Bezuglyi
Affiliation: Institute for Low Temperature Physics, 47 Lenin Avenue, 61103 Kharkov, Ukraine

David Handelman
Affiliation: Department of Mathematics, University of Ottawa, Ottawa, Ontario K1N 6N5, Canada

Received by editor(s): April 5, 2012
Received by editor(s) in revised form: September 16, 2012
Published electronically: September 4, 2014
Additional Notes: The second author was supported by an NSERC discovery grant
The title of this paper is the correct translation of the title of the Italian spaghetti western (Il buono, il brutto, il cattivo, D: Sergio Leone), which was changed for U.S. audiences. The English language title, The good, the bad, and the ugly, is clichéd now—over 175 articles in engineering and mathematics use it in their title—but we could not find any titles using the original order.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society